Minnesota, 2024

Hail and Damaging Wind in Minnesota, June 28, 2024

June 28, 2024 · NWS FGF · 4 events in 3 counties and zones

A low pressure system swept across eastern North Dakota and northwestern Minnesota in the evening hours of the 28th. Severe risks were hail and wind, and all of reports received were hail and wind related.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A low pressure system swept across eastern North Dakota and northwestern Minnesota in the evening hours of the 28th. Severe risks were hail and wind, and all of reports received were hail and wind related.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 5:54 PM CST, 2 hours 48 minutes earlier. Its key messages:

  • Isolated severe thunderstorms this evening with the main threats being 1" hail and 60 mph winds.
  • Another chance for severe storms Monday with a 15% outline from the SPC
Area forecast discussion, Jun 28, 5:54 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Isolated severe thunderstorms this evening with the main
  threats being 1" hail and 60 mph winds.

- Another chance for severe storms Monday with a 15% outline
  from the SPC

&&

.UPDATE...
Issued at 654 PM CDT Fri Jun 28 2024

Thunderstorms continue to move into the Devils Lake Basin this
evening. Lightning activity has increased over the past hour as
the upper low approaches from the west. CAMs continue to
develop a few stronger storms over the next several hours, with
output being rather consistent in the last few model runs. Thus
far, mode seems to be favoring more clusters and fewer discrete
cells, although we still cannot rule that out at this point,
especially if storms are able to form along a stronger boundary
or axis of instability. As such, we are keeping a mention of
large hail, damaging wind gusts, and a low chance for tornadoes.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jun 28 2024

...Synopsis...

Current water vapor paints a well defined upper low centered in far
northeast Montana atop a 100kt jet streak and 50kt 500mb flow over
the Dakotas. Overnight convection has moved into northeast Minnesota
with an inverted trough extending back west towards the upper low
putting a deformation zone overhead between the two areas of low
pressure. Strong 925mb northerly CAA to the north of the trough
combined with westerly 700mb CAA to the south is resulting in a
strengthening frontal circulation which will be the focus for the
evening severe threat as the upper low drifts east with the upper
flow. Moving through the period we see the depart of  the upper low
and short term ridging with quick transition to SW/W flow aloft as
Central US ridging builds through next week though being centered
more over the gulf coast than the plains lowers confidence in how
much this will steer passing wave activity into our region vs
further south.

- Today's Severe Threat

Along the trough interesting shear profiles with N/NE surface winds
along the boundary and W/SW flow above 850mb will lead to straight
hodographs with RM vectors paralleling the boundary. The shear
overall along the front should favor discrete convection with MLCAPE
of 500-1000 J/KG and bulk shear of 40-50 knots supporting a greater
than 1" hail threat. Also seeing support for weak funnels and maybe
a tor or two if things align but this is conditional on enough sfc
heating (should happen) and storm(s) existing in the vorticity rich
environment along the boundary (much more uncertain). Traveling
further south into southeast North Dakota weaker mid level winds
will favor upscale/linear growth along a cold front aloft with
steeper near sfc lapse rates and higher DCAPE leading to a
predominant wind and hail threat as opposed to the tornado potential
further north along the boundary extending from the near Minot
towards the central Red River Valley. Expecting storms to form as
early as 6pm in north central North Dakota and last until around
midnight as they track ESE through the valley. Lastly a purely
linear/cluster mode seems a low end probability with CAMs coming
into stronger agreement on storm scale evolution.

Breezy conditions as the upper low departs tomorrow with high
pressure emerging from the Rockies leaving the forecast area in 20-
25 kt northerly flow before winds calm as the high moves overhead
Saturday night. Ridging will be short lived however with SW flow
aloft on the back side of the ridge with southerly 850mb flow
developing across the northern plains in advance of a developing low
with agreement from global ensembles as 75% of members show a >35kt
850mb jet Sunday night across the Valley.

- Monday Severe Threat

The uncertainties with Monday are aplenty though the scenarios for
severe convection still exist. The main factor that will eventually
decide where the threat is and its severity will be the location of
the sfc low and attendant fronts. Currently ensembles show a low
somewhere in the vicinity of Lake Manitoba and Winnipeg with a cold
front extending south to the NE/SD border where the intersecting
trailing cold front and eastward extending warm front may be
located. Again this will very likely change though the current SPC
outlook seems to key off the potential for isolated convection off
the cold front in our area with more widespread convection with the
southern low where much better thermodynamics and instability will
exist. CSU ML does give a large 15% for much the high plains with a
60-65 CWASP values, 55-65 roughly correlates to an SPC marginal with
a slight in the 65-70 range.

Beyond Monday ensembles diverge with confidence decreasing. The main
points will be the continued presence of southwest flow aloft and
above average PWATs through the remainder of the week (average is
around 1" now). Overall look to see rain chances to end the week
with seasonal temps in the 70/80s for highs and 50s/low 60s for
lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 635 PM CDT Fri Jun 28 2024

Showers and thunderstorms are possible heading through the
evening and early overnight hours. KDVL is expected to see VCTS
starting as early as 01Z as storms in central North Dakota move
to the east and southeast. Strong to severe storms are possible,
and could cause impacts to aviation. VFR ceilings are expected
to fall into MVFR and IFR categories during the overnight period
as an upper low brings low stratus to the area following this
evenings thunderstorms. There remains about a 20 percent chance
for LIFR conditions after 06Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Lynch
DISCUSSION...TT
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 2:13 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
313 PM CDT Fri Jun 28 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
313 PM CDT Fri Jun 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail to the size of quarters, 60
mph winds, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for severe thunderstorms Monday across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Special weather statement, Jun 28, 5:58 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
658 PM CDT Fri Jun 28 2024

NDZ014-290030-
Benson ND-
658 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENSON COUNTY
THROUGH 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maddock, or 23 miles northeast of Harvey, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Maddock, Minnewaukan, Oberon, and Flora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4811 9964 4811 9909 4785 9914 4785 9918
      4793 9967
TIME...MOT...LOC 2358Z 276DEG 23KT 4801 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Special weather statement, Jun 28, 6:48 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
748 PM CDT Fri Jun 28 2024

NDZ024-026-028-290115-
Griggs ND-Nelson ND-Eddy ND-
748 PM CDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND SOUTHEASTERN EDDY COUNTIES THROUGH 815 PM
CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Grace City, or 22 miles northeast of Carrington,
moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Binford, Red Willow Lake, and Mose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4775 9885 4775 9822 4748 9827 4751 9850
      4759 9850 4759 9888
TIME...MOT...LOC 0048Z 276DEG 30KT 4766 9876

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Local storm report, Jun 28, 7:40 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
840 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Gst     2 SSE Cooperstown       47.42N 98.10W
06/28/2024  M59 MPH          Griggs             ND   AWOS

            AWOS station KS32 Cooperstown AP ND.

&&
Local storm report, Jun 28, 8:27 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
927 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Gst     1 W Mayville            47.50N 97.35W
06/28/2024  M72 MPH          Traill             ND   Mesonet

            Davis 1 W of Mayville reports 72 MPH gust at
            9:12 PM.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 38 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 28, 8:42 PM CST to 8:47 PM CST
Where
Polk County, Nielsville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
47.530, -96.820

Fire Department in Nielsville reports golf ball sized hail.

Hail, Norman

When
June 28, 9:07 PM CST to 9:12 PM CST
Where
Norman County, 4.69 mi WSW of Flaming
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.440, -96.360

Broadcast Media relays report of golf ball sized hail east of Lockhart. Hail damage to the house, and 2 windows blown out.

Hail, Norman

When
June 28, 9:15 PM CST to 9:20 PM CST
Where
Norman County, 2.76 mi S of Flaming
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.430, -96.270

Ping-pong to golf ball sized hail outside of Gary Minnesota. Photo relayed via social media.

Thunderstorm Wind, Beltrami

When
June 28, 10:30 PM CST to 10:35 PM CST
Where
Beltrami County, 0.83 mi SE of (Bji)bemidji Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.510, -94.920

Emergency Manager reports trees down in Bemidji, power out on the NW side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189831, 1189840, 1189842, 1189845.